Winter Weather, Alexander
- When
- January 25, 2:00 AM CST to 8:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Patchy freezing rain created locally hazardous travel conditions. In the Mount Carmel area, some cars slid off roads into ditches.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Patchy freezing rain created locally hazardous travel conditions. In the Mount Carmel area, some cars slid off roads into ditches. Schools were closed in Pope County. The patchy freezing rain occurred north of a warm front as it moved north across Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 24, 11:47 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1147 PM CST THU JAN 24 2013
.UPDATE...
ISSUED AT 1147 PM CST THU JAN 24 2013
REVISED AVIATION DISCUSSION FOR 06Z TAFS.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 110 PM CST THU JAN 24 2013
MAIN ISSUE IS WITH THE WINTER PRECIPITATION EVENT LATE TONIGHT
THROUGH EARLY FRIDAY MORNING. THE MAIN CHANGE WITH THE FORECAST
IS PLACING MORE OF AN EMPHASIS ON LIGHT FREEZING RAIN AND A
CHANCE OF SLEET ACROSS SOUTHERN SECTIONS...MUCH LESS SNOW...AND
MORE OF A LIGHT MIX ACROSS THE NORTH. THE UPPER SYSTEM THAT
WILL AFFECT THE AREA WAS SEEN CLEARLY ON WVAPOR JUST NORTH OF
MONTANA AND THE DAKOTAS. WEAK SURFACE LOW PRESSURE WILL PASS
JUST TO OUR SOUTH WITH THIS SYSTEM...ALONG WITH A WEAK LOW
PRESSURE TROF ACROSS OUR AREA...WHILE THE UPPER SYSTEM MOVES
SOUTHEAST FROM THE UPPER MIDWEST TO ACROSS THE OHIO VALLEY
REGION.
REGARDLESS OF WHICH MODEL YOU CHOOSE...NOTABLE LOW LEVEL WAA
SEEN AT 850 MB IS FORECAST AND WILL BE THE PRIMARY PLAYER IN
PRECIP TYPE...EVEN THOUGH THERE MAY BE DIABATIC PROCESS TO START
WITH WHICH MAY RESULT IN SOME SLEET OR BRIEF FLURRIES. THIS IS
SUPPORTED BY THE PRECIP OUTPUT SEEN IN THE SOUNDINGS VIA BUFKIT.
WILL ISSUE AN ADVISORY GENERALLY SOUTH OF A LINE FROM DONIPHAN
MISSOURI TO PADUCAH KENTUCKY TO CALHOUN KENTUCKY. FOR SE MISSOURI
THE ADVISORY WILL RUN FROM MIDNIGHT TO 6 AM...AND ACROSS WEST
KENTUCKY FROM 2 AM TO 9 AM. WILL ISSUE A SPECIAL WEATHER STATEMENT
FOR THE REST OF THE AREA. QPF FORECASTS FROM THE MODELS REMAIN
UNIMPRESSIVE NORTH AND WEST OF THE OHIO. MAY ONLY BE SOME LIGHT
SLEET...LIGHT -FZRA OR -FZDZ...MAYBE FLURRIES FROM SOUTHERN IL
INTO SOUTHWEST INDIANA. ACROSS THE ADVISORY AREA...A FEW
HUNDREDTHS TO AS MUCH AS 0.10-0.15 APPEARS LIKELY WITH THE
HIGHER AMOUNTS FROM THE LBL AREA EAST TOWARDS KHOP. NAM TRENDS
JUST A TAD HIGHER...WHILE THE GFS IS NOT IMPRESSIVE AT ALL.
THE MAIN CONCERN CONTINUES TO BE...ANYTHING THAT FALLS ANYWHERE
WILL STICK/ACCUMULATE...EVEN IF ONLY LIGHT AFTER MIDNIGHT. THE
CONCERN IS WITH THE FACT...THIS WILL OCCUR PRIOR TO AND UP INTO
THE MORNING COMMUTE TO WORK AND SCHOOL FRIDAY MORNING. SURFACE
TEMPERATURES WILL RANGE FROM THE MID 20S TO AROUND 30. WE ARE
AWARE THAT MANY ROADS HAVE BEEN OR ARE CURRENTLY BEING TREATED.
STILL THERE IS THE CONCERN WITH SECONDARY AND LESSER TRAVELED
ROADS...AND WITH SLICK CONDITIONS DEVELOPING ON SIDEWALKS AND
OTHER WALK WAYS.
THE INITIAL ADVISORY COVERS AREAS WHERE SLIGHTLY HIGHER AMOUNTS OF
PRECIPITATION ARE FORECAST...AND WHERE IMPACTS COULD BE HIGHER.
THIS EVENT WILL END RAPIDLY FROM WEST TO EAST THROUGH THE MORNING
FRIDAY. TEMPERATURES ARE FORECAST TO CLIMB ABOVE FREEZING AND
ESSENTIALLY WHATEVER HAPPENS LATE TONIGHT AND EARLY FRIDAY
MORNING...SHOULD BE GONE BY THE AFTERNOON. QUIET WEATHER FRIDAY
NIGHT AND SATURDAY IN THE WAKE OF THE SYSTEM. THIS EVENING WILL BE
QUIET AS WELL...WITH JUST AN INCREASE IN CLOUD COVER.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 110 PM CST THU JAN 24 2013
THE SUNDAY MORNING WINTRY MIX IS STILL ON WITH VERY LITTLE CHANGE.
THE WARM FRONT PASSAGE SUNDAY WILL WARM US UP TO ABOVE FREEZING NO
LATER THAN MID DAY SUNDAY AND KEEP ALL PRECIP LIQUID FROM THAT POINT
ON THROUGH THE FORECAST. THE TREND HAS BEEN SLIGHTLY WARMER WHICH
HAS REDUCED THE SLEET AND OR FREEZING RAIN DURATION WITH NO MORE
THAN A TENTH OF AN INCH IN SLEET AND NO MORE THAN TRACE AMOUNTS OF
FREEZING RAIN. ALTHOUGH ANY STORMS SHOULD BE SURFACE BASED IN THE
WARM SECTOR THE INSTABILITY REMAINS ALOFT AND COULD START THUNDER
WELL BEFORE FROPA. THIS WAS WELL ACCOUNTED FOR IN PREVIOUS GRIDS SO
MAINTAINED MENTION. THE INSTABILITY BECOMES SURFACE BASED WITH THE
FRONT TUESDAY AFTERNOON AND EVENING WITH IMPRESSIVE WINDS JUST OFF
THE SURFACE AROUND 50 KNOTS. THIS COMBINED WITH THE UNSEASONABLY
WARM TEMPS AND DEW POINTS AROUND 60 WILL CREATE OUR BEST CHANCE OF
SEVERE STORMS TUE AFTN AND EVENING. DRY THINGS OUT ON WEDNESDAY AS
COOLER DRIER AIR FILTERS INTO THE REGION.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY EVENING)
ISSUED AT 1147 PM CST THU JAN 24 2013
A FAST MOVING WEATHER SYSTEM WILL BRING A MIX OF LIGHT WINTRY
PRECIPITATION OVERNIGHT...MAINLY IN THE FORM OF FREEZING RAIN AND
SLEET. OF THE FORECAST TERMINALS...KPAH STANDS THE BEST CHANCE FOR
RECEIVING A LIGHT GLAZE...WITH LESSER CHANCES AT KCGI...KOWB...AND
ESPECIALLY KEVV. THE PRECIPITATION WILL LIKELY BE ACCOMPANIED BY A
PERIOD OF MVFR CONDITIONS...NAMELY AT KPAH AND KCGI. CONDITIONS
SHOULD IMPROVE MARKEDLY AFTER 12-15Z...WITH CLEARING EXPECTED DURING
THE AFTERNOON. EAST WINDS TONIGHT WILL TURN WEST NORTHWEST IN THE
WAKE OF THE SYSTEM ON FRIDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST FRIDAY
FOR MOZ108>112-114.
IN...NONE.
KY...WINTER WEATHER ADVISORY FROM 2 AM TO 9 AM CST FRIDAY FOR
KYZ001>013-015>017-020>022.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 141 PM CST THU JAN 24 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 141 PM CST THU JAN 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY WILL GO INTO EFFECT LATE TONIGHT ACROSS PORTIONS OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY. REFER TO THE ADVISORY PRODUCT FOR DETAILS. A SPECIAL WEATHER STATEMENT IS IN EFFECT FOR THE REMAINDER OF THE AREA...ADDRESSING THE POSSIBILITY OF LIGHT WINTRY PRECIPITATION. REFER TO THE PRODUCT FOR DETAILS FOR LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY REFER TO THE WINTER WEATHER ADVISORY AND SPECIAL WEATHER STATEMENT PRODUCTS FOR INFORMATION ABOUT LIGHT WINTRY PRECIPITATION FRIDAY MORNING ACROSS THE FOUR STATE REGION. LIGHT WINTRY PRECIPITATION IS POSSIBLE AGAIN SUNDAY MORNING. AMOUNTS SHOULD BE RATHER LIGHT. THERE IS A CHANCE FOR THUNDERSTORMS LATE MONDAY NIGHT THROUGH TUESDAY NIGHT. A FEW STORMS MAY BRIEFLY APPROACH SEVERE LIMITS TUESDAY AFTERNOON OR EVENING...WITH LOCALLY HEAVY RAIN POSSIBLE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REPORTED TO RELAY IN THEIR OBSERVATIONS OF ICE...SLEET OR LIGHT SNOW.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 959 PM CST THU JAN 24 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ014-018-019-MOZ076-086- 087-100-107-251200- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-PERRY MO-BOLLINGER- CAPE GIRARDEAU-WAYNE MO-CARTER- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD...HENDERSON... OWENSBORO...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU... PIEDMONT...VAN BUREN 959 PM CST THU JAN 24 2013 ...LIGHT WINTRY PRECIPITATION IS POSSIBLE LATE TONIGHT AND EARLY FRIDAY MORNING... A LIGHT WINTRY MIX OF LIGHT FREEZING RAIN OR FREEZING DRIZZLE...LIGHT SNOW OR FLURRIES AND POSSIBLY LIGHT SLEET IS POSSIBLE FROM AFTER MIDNIGHT THROUGH THE EARLY AND MID MORNING HOURS ON FRIDAY. AMOUNTS ARE FORECAST TO BE VERY LIGHT...IF ANY PRECIPITATION OCCURS AT ALL. HOWEVER...IN AREAS WHERE THERE IS LIGHT WINTRY PRECIPITATION...IT WILL STICK WITH TEMPERATURES IN THE MID TO UPPER 20S. THIS MAY RESULT IN A FEW SLICK SPOTS ON SOME AREA ROADS AND ON SIDEWALKS AND OTHER SURFACES. THERE IS A BETTER CHANCE FOR WINTRY PRECIPITATION SOUTH OF THE REGION. SLIGHTLY GREATER AMOUNTS OF LIGHT PRECIPITATION ARE FORECAST AS WELL. SO IF YOU HAVE TRAVEL PLANS SOUTH INTO KENTUCKY...TENNESSEE OR SOUTHEAST MISSOURI...PLAN ACCORDINGLY. THE PRECIPITATION SHOULD END QUICKLY EARLY FRIDAY MORNING. THIS COMBINED WITH TEMPERATURES FORECAST TO CLIMB BACK ABOVE FREEZING MEANS CONDITIONS WILL BE BACK TO NORMAL BY MIDDAY.
The national radar mosaic for the moment the first event began.
11 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423927, 423928, 423929, 423930, 423931, 423932, 423933, 423934, 423935, 423936, 423937.